Texas, 2008Hail in Texas, April 26, 2008
April 26, 2008 · NWS MAF · 4 events in 3 counties and zones
As an upper level disturbance approached the area, enhanced atmospheric lift ahead of this feature along with moderate instability and daytime heating proved to be the combination needed for thunderstorm development across the Permian Basin. Severe limits were reached with hail being the primary result.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper level disturbance approached the area, enhanced atmospheric lift ahead of this feature along with moderate instability and daytime heating proved to be the combination needed for thunderstorm development across the Permian Basin. Severe limits were reached with hail being the primary result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 5:28 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 26, 5:28 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT SAT APR 26 2008
.UPDATE...
UPDATING PRODUCTS TO INCLUDE SEVERE TSTM WATCH 239 UNTIL 1AM.
&&
.PREV DISCUSSION... /ISSUED 130 PM CDT SAT APR 26 2008/
DISCUSSION...
STRONG HEATING AND INSTABILITY...SBCAPE TO 2000 J/KG...SHOULD COMBINE
WITH ENHANCED LIFT FROM AN APPROACHING MID-LEVEL SHORT WAVE TROUGH
TO SUPPORT DEVELOPMENT OF ISOLATED THUNDERSTORMS ALONG THE
DRYLINE...EXTENDING FROM THE WESTERN PERMIAN BASIN INTO THE DAVIS
MOUNTAINS...LATER THIS AFTERNOON AND EVENING. LATEST KMAF SOUNDINGS
/12Z AND 18Z/ INDICATE SUFFICIENT DEEP LAYER SHEAR FOR LARGE HAIL
AND DAMAGING WINDS FOR ANY STORMS THAT DO DEVELOP LATER TODAY.
A STRONG COLD FRONT WILL THEN PLUNGE RAPIDLY SOUTHWARD INTO THE
PERMIAN BASIN SHORTLY AFTER MIDNIGHT AND STEADILY CONTINUE SOUTHWARD
INTO THE BIG BEND BY MID-MORNING SUNDAY. SCATTERED CLUSTERS OF
THUNDERSTORMS ARE EXPECTED ALONG THE FRONTAL BOUNDARY...QUICKLY
FOLLOWED BY A TIGHT POST-FRONTAL PRESSURE GRADIENT WITH NORTH
TO NORTHEAST WINDS REACHING ADVISORY CRITERIA FOR SEVERAL HOURS
IMMEDIATELY AFTER FRONTAL PASSAGE. A WIND ADVISORY WILL BE POSTED
FOR THE NORTHERN HALF OF OUR AREA FOR TONIGHT...WITH A HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS IN RESPONSE TO STRONGER
MOUNTAIN TOP WINDS AND ENHANCED CHANNELLING THROUGH THE MOUNTAINS
PASSES OVERNIGHT.
MUCH COOLER TEMPERATURES ARE EXPECTED BEHIND THE COLD FRONT ON
SUNDAY INTO MONDAY. TEMPERATURES WILL REBOUND TO ABOVE SEASONAL
NORMALS ON TUESDAY AND WEDNESDAY AS A FLAT UPPER RIDGE BUILDS
EASTWARD INTO TEXAS IN ADVANCE OF THE NEXT WEST COAST UPPER
TROUGH.
FIRE WEATHER...
MODERATE HAINES INDICIES /4 TO 5/ WITH ISOLATED LATE AFTERNOON AND
EVENING THUNDERSTORMS ALONG THE DRYLINE SUGGEST THE POSSIBILITY
OF A FEW DRY LIGHTNING STRIKES ACROSS THE TRANS PECOS AND DAVIS
MOUNTAINS LATER TODAY AHEAD OF THE COLD FRONT. ABRUPTLY SHIFTING
AND INCREASING WINDS FROM SOUTHERLY TO NORTHERLY WITH THE COLD
FRONTAL PASSAGE WILL HEIGHTEN FIRE WEATHER CONCERNS ACROSS WEST
TEXAS OVERNIGHT.
THE NEXT SIGNIFICANT MID/UPPER LEVEL PACIFIC TROUGH WILL MOVE ONSHORE
ON TUESDAY AND PROGRESSIVELY CROSS THE GREAT BASIN ON WEDNESDAY.
DRYLINE/LEE SIDE TROUGHING AHEAD OF THIS UPPER TROUGH WILL RESULT
IN DRY AND BREEZY/WINDY CONDITIONS...WITH POTENTIAL SINGLE DIGIT
AFTERNOON RELATIVE HUMIDITIES AND ENHANCED/CRITICAL FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF WEST TEXAS...WEST OF THE DRYLINE...
ON WEDNESDAY AND THURSDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 PM THIS EVENING TO 9 AM MDT SUNDAY FOR THE
FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM MDT SUNDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CDT SUNDAY FOR THE
FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM MDT SUNDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Apr 26, 1:04 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT APR 26 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
204 PM CDT SAT APR 26 2008 /104 PM MDT SAT APR 26 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND OR THIS EVENING FROM THE PERMIAN BASIN TO
THE BIG BEND REGION OF WEST TEXAS. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. THE SEVERE WEATHER RISK WILL BE GENERALLY ALONG AND
EAST OF A SEMINOLE...KERMIT...MARATHON...LAJITAS LINE.
A STRONG COLD FRONT WILL MOVE ACROSS ALL OF WEST TEXAS LATE
TONIGHT THROUGH EARLY SUNDAY MORNING. A LARGE COMPLEX OF THUNDERSTORMS
IS EXPECTED TO IMPACT THE PERMIAN BASIN OVERNIGHT BEHIND THIS
FRONT. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE POSSIBLE WITH A
FEW OF THE STORMS WITHIN THIS COMPLEX. IN ADDITION LOCALIZED HEAVY
RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
VERY WINDY CONDITIONS CAN BE EXPECTED ACROSS MOST OF WEST TEXAS
AND SOUTHEAST NEW MEXICO LATE TONIGHT FOLLOWING THE PASSAGE OF THE
COLD FRONT. THE STRONGEST WINDS WILL IMPACT THE GUADALUPE
MOUNTAINS...INCLUDING GUADALUPE PASS...WHERE NORTHEAST WINDS OF
40 TO 50 MPH...WITH GUSTS TO 75 MPH WILL BE LIKELY. ACROSS THE
REMAINDER OF THE AREA NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 45 MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS WILL CONTINUE TO IMPACT THE GUADALUPE MOUNTAINS INCLUDING
GUADALUPE PASS SUNDAY MORNING. NORTHEAST WINDS OF 40 TO 50 MPH WITH
GUSTS TO 75 MPH ARE EXPECTED. VERY WINDY CONDITIONS WILL ALSO CONTINUE
THE REMAINDER OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY MORNING.
NORTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 26, 6:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT SAT APR 26 2008
TXZ075-270115-
PECOS-
715 PM CDT SAT APR 26 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.
AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 23 MILES NORTHWEST
OF LONGFELLOW...OR ON THE PECOS AND BREWSTER COUNTY LINE ALONG
HIGHWAY 385...MOVING EAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HAIL...AND WINDS AROUND 50 MPH
ARE POSSIBLE.
Hail, Reagan
- When
- April 26, 6:45 PM CST to 6:55 PM CST
- Where
- Reagan County, 10.66 mi NNW of Texon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.360, -101.776
Nickel to quarter sized hail was reported along Farm to Market road 1555 near the border of Upton and Reagon counties.
Hail, Mitchell
- When
- April 26, 6:59 PM CST to 7:10 PM CST
- Where
- Mitchell County, 3 mi E of Colorado City
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -100.799
Hail up to 1.5 inches in size fell on the eastern side of Colorado City.
Hail, Mitchell
- When
- April 26, 7:20 PM CST to 7:30 PM CST
- Where
- Mitchell County, 10 mi SE of Colorado City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.298, -100.729
Hail, Glasscock
- When
- April 26, 7:24 PM CST to 7:29 PM CST
- Where
- Glasscock County, 9.4 mi E of St Lawrence
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.670, -101.340
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 26, 20081 death · 1 event
- Dust Devil in California, April 26, 200814 injured · $3,000 · 1 event
- Hail and Damaging Winds in Mississippi, April 26 to 27, 2008$733,000 · 1 in hail · 14 events
- Hail and Damaging Wind in Georgia, April 26, 2008$402,000 · 1.75 in hail · 4 events
- Strong Wind in Wisconsin, April 26, 2008$60,000 · 12 events
- Hail and Damaging Winds in New York, April 26, 2008$40,000 · 1 in hail · 7 events
- Hail in Texas, April 26 to 27, 2008$25,000 · 2.75 in hail · 10 events
- Hail in Texas, April 26 to 27, 20081.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, April 26, 2008$3,000 · 1 in hail · 8 events
- Flash Flood and Hail in North Carolina, April 26, 20081 in hail · 7 events
- Hail and Damaging Wind in Virginia, April 26, 2008$8,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in South Carolina, April 26, 20081.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91865, 91868, 91869, 91870.